Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 248, NWS Wilmington, OH

August 17, 2000Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 17, 2000, 11:15 PM EDT for Grant County, Owen County, Kentucky. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 11:15 PM EDT (03:15 UTC)
Expired
Aug 18, 2000, 12:15 AM EDT
In force
60 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Grant County, KY, Owen County, KY

The radar

The Cincinnati radar (KILN), 121 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:31 PM EDTHail 0.75New Liberty, KY
Aug 17, 11:40 PM EDTThunderstorm Wind 50 EDry Ridge, KYNumerous trees downed across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS51 KILN 180315
SVRILN
KYC081-187-180415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1115 PM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN KENTUCKY...
  OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 1215 AM EDT...

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF OWENTON...OR ABOUT 10
  MILES EAST OF CARROLLTON...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OWENTON...
  DRY RIDGE...
  WILLIAMSTOWN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

$$

PADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:25 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 17, 9:25 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT THU AUG 17 2000

01Z SFC ANALYSIS SHOWS A WARM FRONT FROM NORTH OF INDIANAPOLIS TO
JUST SOUTH OF CINCINNATI.  A SFC LOW PRESSURE SYSTEM WAS LOCATED
NEAR TERRE HAUTE.  A COLD FRONT TRAILED FROM THE SFC LOW FROM CNTRL
IL TO CNTRL MO.

MODELS ARE NOT THAT MUCH HELP THIS EVENING.  18Z MESO ETA ALLUDES TO
A SFC LOW SOLUTION THAT SPLITS..WITH ONE AREA HEADING EAST ACROSS
NORTHERN OHIO.  THIS DOES NOT SEEM TO FIT THE CURRENT SITUATION.  IN
FACT...3 HOUR PRESSURE FALLS INDICATE THAT THE SFC LOW WILL TRACK
E/SE INTO SW OHIO OVERNIGHT...FOLLOWED BY THE COLD FRONT.

UPPER DIVERGENCE IS FORECAST TO BE AT ITS PEAK THROUGH 06Z.  THIS
WILL CONTINUE TO DEVELOP SHOWERS AND THUNDERSTORMS OVER THE ENTIRE
REGION.

I AM CONCERNED WITH THE THREAT OF FLASH FLOODING ACROSS MY SWRN
CWFA.  THIS REGION WILL GET HIT BY A ROUND OF SHOWERS AND
THUNDERSTORMS WITHIN THE NEXT 2 TO 3 HOURS...FOLLOWED BY ANOTHER
ROUND OVERNIGHT WITH THE COLD FRONT.  PRECIPITABLE WATERS ARE
HIGH...AND KILN RADAR IS NOW ESTIMATING 2 TO AS MUCH AS 3 INCH
RAINFALL AMOUNTS PER HOUR OCCURRING OVER INDIANA.  WILL ISSUE A
FLASH FLOOD WATCH FOR THIS REGION.

.ILN...FLASH FLOOD WATCH UNTIL 4 AM EDT FOR
       OHZ077-078-INZ073>075-080-KYZ089>096

HICKMAN

In the hours before

Special weather statement, Aug 17, 5:55 PM EDT, 5 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-098-OHZ042-051>053-060>062-
070>072-077-078-172300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT THU AUG 17 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST INDIANA AND
NORTHERN KENTUCKY UNTIL 1100 PM EDT (1000 PM EST)...

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST
OHIO...EAST CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY...

SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON...
VERSAILLES...OWENTON AND FALMOUTH.

A WARM FRONT WAS LOCATED NORTH OF INDIANAPOLIS TO JUST SOUTHWEST OF
CINCINNATI LATE THIS AFTERNOON.  AS THE WARM FRONT MOVES SLOWLY
NORTHEAST ACROSS THE REGION...WARM...MOIST AIR ASSOCIATED WITH THE
FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS.  SHOWERS AND
THUNDERSTORMS WERE DEVELOPING OVER CENTRAL KENTUCKY AND
WEST CENTRAL INDIANA LATE THIS AFTERNOON.  THIS TREND IS
EXPECTED TO CONTINUE INTO THE EVENING HOURS.

SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATES
AND POSSIBLE WARNINGS.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:21 PM EDTSevere Thunderstorm WarningILNBoone54 min
Aug 17, 10:38 PM EDTSevere Thunderstorm WarningILNKenton52 min
Aug 17, 10:59 PM EDTSevere Thunderstorm WarningILNCampbell46 min
Aug 17, 11:05 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin40 min
Aug 17, 11:42 PM EDTSevere Thunderstorm WarningILNPendleton48 min
Aug 18, 12:03 AM EDTSevere Thunderstorm WarningILNRobertson37 min
Aug 18, 12:28 AM EDTSevere Thunderstorm WarningILNMason32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.